Utah, 2022High Wind in Utah, August 28, 2022
August 28, 2022 · NWS GJT · 1 event in 1 county or zone
A quick moving shortwave trough acted on residual monsoon moisture to fuel showers and thunderstorms over eastern Utah. Outflow boundaries from decaying thunderstorms resulted in strong winds in Uintah County with a gust of 63 mph, which met high wind criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving shortwave trough acted on residual monsoon moisture to fuel showers and thunderstorms over eastern Utah. Outflow boundaries from decaying thunderstorms resulted in strong winds in Uintah County with a gust of 63 mph, which met high wind criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 1:01 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 28, 1:01 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
201 PM MDT Sun Aug 28 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 202 PM MDT Sun Aug 28 2022
A shortwave trough and upper level jet driving across the region
has supported an early development of fast- moving convection this
afternoon. Expect storms to swiftly move off higher terrain,
taking an eastward trajectory over neighboring valleys. An
inverted-V signature in this morning's KGJT sounding, as well as
DCAPE in excess of 1000 J/kg, are indicative of strong outflow
boundaries and erratic gusts possible under/nearby passing storms.
Even though moisture is gradually receding, periods of heavy rain
cannot be ruled out either. Precipitable water levels still range
from normal to 150 percent of normal across the West Slope. Thus,
training storms remain a concern for sensitive surfaces (i.e.
burn scars, steep terrain, previously saturated soils and other
highly impervious areas).
Today's wave will plunge on the lee side of the Rockies late this
evening. As a result, the loss of diurnal heating and dynamic
lift will bring a rapid end to storm intensity by sunset, and
diminish remaining showers by midnight. Dry air and region of
subsidence in the wake of the wave will result in another clear
night. Moderate lows tonight quickly warm on Monday, while a
preposterous ridge builds overhead. Anomalously high 500-mb height
contours correlate to warming surface temps, rising 3 to 8
degrees above normal tomorrow. Recent CAM guidance develops
speckles of isolated storms atop higher peaks along the Divide
Monday afternoon, elsewhere will be warm and dry.
.LONG TERM...(Tuesday through Sunday)
Issued at 202 PM MDT Sun Aug 28 2022
On Tuesday, the models continue to hint at a weak shortwave tracking
along the northern periphery of the high pressure centered over the
region. The remnants of that wave may try to nose into portions of
eastern Colorado Tuesday and Wednesday. Most of the precipitation
associated with this wave will be along and east of the Divide.
Elsewhere will be warmer than normal with the high centered just to
our west. For the most part this high pressure will block any decent
moisture advection and keep conditions warm through the end of the
week. There are a few waves that may track from the Northern Rockies
towards the Front Range, but those will not impact our weather much.
From midweek onward highs in the lower deserts and canyon country
will be approaching 100 degrees. The expansive high pressure sticks
around next weekend and keeps the storm track well north of the
area. The models show most of the afternoon convection will be
confined to the higher terrain with the limited available
moisture.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1105 AM MDT Sun Aug 28 2022
Isolated showers and thunderstorms will fire over the higher
terrain this afternoon and evening. Most TAF sites will stay dry
though KASE, KEGE, and KTEX will have the best chances to see some
convection so included VCTS for those sites. Some gusty surface
winds of 25 to 45 mph are also possible. VFR remains the rule.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Aug 28, 2:01 AM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
301 AM MDT Sun Aug 28 2022
COZ001>014-017>023-UTZ022>025-027>029-291215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
301 AM MDT Sun Aug 28 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of thunderstorms is expected this afternoon and
evening. Convection will fire over the higher terrain from the
Tavaputs/Book Cliffs southward to the San Juans. Gusty outflow
winds and brief light to moderate rain remain possible with
storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 28, 2:08 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
308 PM MDT Sun Aug 28 2022
COZ003-007-013-282145-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
308 PM MDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of east central
Garfield and southeastern Rio Blanco Counties through 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Rifle, or 30 miles northwest of Glenwood Springs,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Garfield and southeastern Rio Blanco Counties.
This includes Colorado 13 near mile marker 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3966 10790 3975 10795 3984 10790 3992 10750
3965 10745
TIME...MOT...LOC 2107Z 262DEG 20KT 3976 10782
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ERWLocal storm report, Aug 28, 2:48 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 PM MDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 7 S STEAMBOAT SPRINGS 40.38N 106.80W
08/28/2022 E0.25 INCH ROUTT CO PUBLIC
&&Special weather statement, Aug 28, 3:05 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
405 PM MDT Sun Aug 28 2022
COZ001-003-UTZ025-282230-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
405 PM MDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of west central
Garfield, southwestern Rio Blanco and southeastern Uintah Counties
through 430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 32
miles southwest of Rangely, or 50 miles northwest of Grand Junction,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Garfield, southwestern Rio Blanco and southeastern Uintah Counties.
This includes the Baxter Pass area and north, and Colorado 139 over
Douglas Pass between mile markers 31 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3959 10920 3977 10922 3983 10877 3957 10879
TIME...MOT...LOC 2204Z 265DEG 17KT 3969 10910
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DBSpecial weather statement, Aug 28, 3:22 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
422 PM MDT Sun Aug 28 2022
COZ003-007-009-013-282245-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
422 PM MDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of south central
Garfield County through 445 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Parachute, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, pea size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rifle.
This includes the following highways...
Interstate 70 in Colorado between mile markers 80 and 93.
Colorado 13 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3951 10808 3959 10809 3965 10809 3968 10770
3944 10774
TIME...MOT...LOC 2220Z 277DEG 15KT 3959 10802
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Aug 28, 3:23 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
423 PM MDT Sun Aug 28 2022
COZ017-018-282300-
Uncompahgre Plateau/Dallas Divide CO-
Northwestern San Juan Mountains CO-
423 PM MDT Sun Aug 28 2022
...Strong thunderstorms will impact portions of northwestern Ouray,
northeastern San Miguel and south central Montrose Counties through
500 PM MDT...
At 422 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Loghill Village to 8
miles north of Sawpit. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Ouray, northeastern San Miguel and south central Montrose Counties.
This includes Colorado 62 between mile markers 2 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3830 10778 3796 10788 3808 10813 3836 10805
TIME...MOT...LOC 2222Z 288DEG 14KT 3828 10800 3811 10805
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BGBLocal storm report, Aug 28, 3:27 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 PM MDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM NON-TSTM WND GST 13 SSW RANGELY 39.92N 108.89W
08/28/2022 M58 MPH RIO BLANCO CO MESONET
MESONET STATION DRAC2 DRAGON ROAD.
&&High Wind, Tavaputs Plateau
- When
- August 28, 3:27 PM MST
- Where
- Tavaputs Plateau forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
A peak wind gust of 63 MPH was measured by the automated weather station at McCook Ridge.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 28, 2022$252,000 · 1.5 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 28, 2022$38,000 · 9 events
- Flood and Hail in Illinois, August 28, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, August 28, 2022$16,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, August 28, 20221 in hail · 5 events
- Hail in Minnesota, August 28, 20221.75 in hail · 4 events
- Damaging Winds in Wisconsin, August 28, 202260 kt wind · 4 events
- Flash Flood and Damaging Winds in Texas, August 28, 202250 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 28, 20222 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20222 events
- Damaging Winds in Illinois, August 28, 202256 kt wind · 2 events
- Debris Flow and High Wind in Colorado, August 28, 2022$250 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041943.